Maine, 2005

Lightning Strike in Maine, August 1, 2005

August 1, 2005 · NWS GYX · 1 event in 1 county or zone

Lightning struck the York Water District's Filtration Plant and damaged the plant's central processing computers and also equipment on several nearby homes. Total damage was estimated to be about $10,000.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck the York Water District's Filtration Plant and damaged the plant's central processing computers and also equipment on several nearby homes. Total damage was estimated to be about $10,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 1, 8:36 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 1, 8:36 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
936 PM EDT MON AUG 1 2005

.UPDATE...
SEVERE THUNDERSTORMS THAT AFFECTED PORTIONS OF SOUTHERN AND
CENTRAL NEW HAMPSHIRE AND SOUTHWEST MAINE HAVE DECREASED IN
INTENSITY.  WILL CONTINUE TO MENTION THUNDERSTORMS SHOWERS AND
THUNDERSTORMS UNTIL MIDNIGHT...AFTER THAT CHANCES WILL DECREASE.
PREVIOUS ZONES LOOK GOOD.  NO CHANGES ANTICIPATED.

&&

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
WEAK TROUGH MOVES ACROSS THE AREA TONIGHT AND GRADUALLY DISSIPATES.
SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE TROUGH THIS
AFTERNOON AND EVENING...THEN PRECIP SHOULD END WITH PATCHY FOG
DEVELOPING OVERNIGHT.  ANY FOG WILL BURN OFF TUE MORNING AND SKIES
WILL BECOME PARTLY SUNNY ACROSS AREA BEFORE CLOUDS START TO
INCREASE FROM THE NORTH AHEAD OF APPROACHING FRONT DURING TUESDAY
AFTERNOON. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN MTNS LATE IN THE DAY AS THE FRONT APPROACHES.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
LOW PRESSURE OVER NEW BRUNSWICK WILL BRING A WEAK SECONDARY COLD
FRONT THROUGH THE REGION TUE NIGHT BRINGING JUST A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE RETURNS ON WED AND
KEEPS THINGS DRY THROUGH THU. ANOTHER COLD FRONT WILL MOVE EAST
ACROSS THE REGION ON FRI. HIGH PRESSURE THEN RETURNS TO KEEP
THINGS NICE THROUGH MON. MAINLY MILD TEMPERATURES THROUGH THE
PERIOD BUT WARMING A BIT AHEAD OF THE COLD FRONT ON FRI.

&&

.AVIATION...MOSTLY VFR CONDITIONS THIS EVENING WITH MVFR TO IFR
CONDITIONS SCATTERED SHOWERS AND THUNDERSTORMS.  MVFR
CONDITIONS IN LOCATIONS FAVORED BY FOG TONIGHT WITH LOCAL IFR
CONDITIONS POSSIBLE.  VFR CONDITIONS EXPECTED AGAIN TUESDAY AFTER ANY
FOG BURNS OFF.

&&

.MARINE...
WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA FOR THE FORECAST
PERIOD.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 1, 2:34 AM EST, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
334 AM EDT MON AUG 1 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-020733-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
334 AM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL TRIGGER A FEW SHOWERS AND
THUNDERSTORMS LATER TODAY AND TONIGHT. SOME THUNDERSTORMS COULD
CONTAIN STRONG DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH FOUR...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY FIVE...

A STRONG COLD FRONT WILL CROSS THE REGION ON FRIDAY ACCOMPANIED BY
SCATTERED SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS COULD CONTAIN
GUSTY WINDS AND HAIL.

.DAYS SIX THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 1, 5:35 PM EST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
635 PM EDT MON AUG 1 2005

NHZ003-012330-
NORTHERN GRAFTON NH-
INCLUDING THE CITIES OF...BETHLEHEM...LINCOLN...
LITTLETON AND WOODSVILLE
635 PM EDT MON AUG 1 2005

A STRONG THUNDERSTORM ENTERING NORTHERN GRAFTON COUNTY WILL EFFECT
MONROE...LISBON...AND NEARBY LOCATIONS AROUND 700 PM. THE STORM WILL
THEN MOVE SOUTHEAST THROUGH RURAL GRAFTON COUNTY THROUGH 730 PM. THIS
STORM CONTAINS PEA-SIZED HAIL AND WIND GUSTS TO 45 MPH. THOSE IN THE
PATH OF THE STORM SHOULD SEEK SHELTER.

APFFEL
Special weather statement, Aug 1, 8:06 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
906 PM EDT MON AUG 1 2005

NHZ007-008-020206-
MERRIMACK NH-SULLIVAN NH-
INCLUDING THE CITIES OF...CLAREMONT...CONCORD...FRANKLIN...
HENNIKER...LACONIA AND NEW LONDON
906 PM EDT MON AUG 1 2005

STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWESTERN NEW HAMPSHIRE
THROUGH 1000 PM. STRONGER STORMS MAY CONTAIN WIND GUSTS TO 50
MPH...AND PEA-SIZED HAIL. SEEK SHELTER IF THREATENING WEATHER
APPROACHES.

APFFEL
Local storm report, Aug 1, 8:29 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
929 PM EDT MON AUG 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     5 SW SANFORD            43.39N 70.85W
08/01/2005                   YORK               ME   TRAINED SPOTTER

            TREES DOWN REPORTED BY SPOTTER. CMP REPORTS 50+ POWER
            OUTAGE INCIDENTS IN LEBANON AREA.

0545 PM     TSTM WND DMG     13 N SPRINGVALE         43.65N 70.85W
08/01/2005                   YORK               ME   AMATEUR RADIO

            TREES DOWN IN SHAPLEIGH AND NEWFIELD. 11 POWER OUTAGE
            INCIDENTS REPORTED BY CENTRAL MAINE POWER.

0720 PM     HAIL             17 N PLYMOUTH           43.98N 71.68W
08/01/2005  0.88 INCH        GRAFTON            NH   TRAINED SPOTTER

0730 PM     TSTM WND DMG     17 N PLYMOUTH           43.98N 71.68W
08/01/2005                   GRAFTON            NH   LAW ENFORCEMENT

            SEVERAL TREES DOWN. ALSO, NICKEL SIZED HAIL.

0825 PM     TSTM WND DMG     8 NE MEREDITH           43.75N 71.40W
08/01/2005                   CARROLL            NH   LAW ENFORCEMENT

            TREES DOWN

&&

KA
Special weather statement, Aug 1, 8:38 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
938 PM EDT MON AUG 1 2005

MEZ018-023-020230-
COASTAL YORK ME-INTERIOR YORK ME-
INCLUDING THE CITIES OF...ALFRED...BIDDEFORD...KITTERY AND SANFORD
938 PM EDT MON AUG 1 2005

A STRONG THUNDERSTORM WILL MOVE INTO FAR SOUTHERN MAINE THROUGH 1030
PM. THE STORM WILL MOVE FROM NEAR ROCHESTER TO NORTH AND SOUTH
BERWICK AROUND 1000 PM...AND TO THE COASTLINE BY 1030. THIS STORM MAY
PRODUCE PEA-SIZED HAIL...AND WIND GUSTS TO 45 MPH. SEEK SHELTER IF
THREATENING WEATHER APPROACHES.

APFFEL
Local storm report, Aug 1, 9:09 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1009 PM EDT MON AUG 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     9 NE MEREDITH           43.76N 71.39W
08/01/2005                   CARROLL            NH   LAW ENFORCEMENT

            EXTENSIVE TREES DOWN MOULTONBORO AND NORTHERN LAKE
            WINNIPESAUKEE.

&&

KA
Special weather statement, Aug 1, 9:43 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1043 PM EDT MON AUG 1 2005

NHZ013-020330-
INTERIOR ROCKINGHAM NH-
INCLUDING THE CITIES OF...DERRY...EXETER...NORTHWOOD AND SALEM
1043 PM EDT MON AUG 1 2005

A STRONG THUNDERSTORM WILL MOVE ACROSS FAR SOUTHERN NEW HAMPSHIRE.
THE STORM WILL EFFECT DERRY AROUND 1100 PM...AND WINDHAM AROUND 1110
PM. THIS STORM CONTAINS WIND GUSTS TO 45 MPH...AND PEA-SIZED HAIL.
SEEK SHELTER IF THREATENING WEATHER APPROACHES.

APFFEL

The radar

The Portland,ME radar (KGYX), 61 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, York

When
August 1, 11:30 PM EST
Where
York County, York Vlg
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469479.